[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.178.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1986

Severe Hyperkalemia as a Complication of Timolol, a Topically Applied ß-Adrenergic Antagonist

Author Affiliations

From the Division of Respiratory Diseases, Department of Medicine, University of Washington School of Medicine, Seattle.

Arch Intern Med. 1986;146(6):1220-1221. doi:10.1001/archinte.1986.00360180240037
Abstract

• Severe hyperkalemia occurred in a patient with radiation pneumonitis and glaucoma shortly after beginning prednisone therapy. There was no evidence of renal failure, diabetes, acidosis, increased potassium intake, or significant tissue trauma. Medications having adverse effects on potassium metabolism were considered, and the patient's use of timolol maleate eyedrops was discontinued. His serum potassium level normalized despite continuation of the prednisone therapy. He became hyperkalemic on rechallenge with timolol and normokalemic following its withdrawal. This case indicates that the potential for β-blocker-induced hyperkalemia exists even with topical appreciation.

(Arch Intern Med 1986;146:1220-1221)

×